Alert archive / Mississippi / Tornado Warnings in 2008

Tornado Warning 31, NWS New Orleans, LA

March 3, 2008Amite County, Mississippi

NWS New Orleans, LA issued this tornado warning at Mar 3, 2008, 3:42 PM CST for Amite County, Mississippi. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2008, 3:42 PM CST (21:42 UTC)
Expired
Mar 3, 2008, 4:15 PM CST
In force
33 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Amite County, MS

What was reported inside it

TimeReportWhereRemark
Mar 3, 3:45 PM CSTTSTM WND DMG1 Se Liberty, MSTREE AND SEVERAL LARGE BRANCHES BLOWN DOWN ON MS HIGHWAY 584
Mar 3, 3:50 PM CSTTORNADO 13 E Liberty, MSTORNADO MOVED ALONG A NORTH NORTHEAST PATH FOR APPROXIMATELY 1.5 MILES. LARGE CIRCULATION WITH WIDTH VARYING FROM 75 TO 250 YARDS. LARGE TREES BLOWN DOWN AND UPROOTED...LARGE BRANCHES SNAPPED. SEVERAL HOUSES SUFFERED EXTENSIVE ROOF DAMAGE AND SEVERAL TRAILERS
Mar 3, 4:00 PM CSTTSTM WND DMG3 E Liberty, MSTREES DOWN...ONE HOME DESTROYED AND SEVERAL HOMES DAMAGED IN EASTERN PORTION OF COUNTY. POSSIBLE TORNADO. REPORTED BY AMITE COUNTY S.O. TIME BASED ON RADAR.
Mar 3, 4:05 PM CSTTSTM WND DMG3 Se Smithdale, MSTREE BLOWN DOWN ALONG HIGHWAY 570.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 2:25 PM CSTTornado WatchSPC11 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 032142
TORLIX
MSC005-032215-
/O.NEW.KLIX.TO.W.0031.080303T2142Z-080303T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
342 PM CST MON MAR 3 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF LIBERTY...

* UNTIL 415 PM CST

* AT 340 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  SOUTHWEST OF LIBERTY...MOVING NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  LIBERTY BY 350 PM CST...
  SMITHDALE BY 410 PM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST MONDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3135 9055 3128 9055 3100 9086 3100 9091
      3110 9103 3137 9076
TIME...MOT...LOC 2142Z 223DEG 38KT 3110 9088

$$
1 follow-up statement
000 
WWUS54 KLIX 032157
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
357 PM CST MON MAR 3 2008

MSC005-032215-
/O.CON.KLIX.TO.W.0031.000000T0000Z-080303T2215Z/
AMITE MS-
357 PM CST MON MAR 3 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR AMITE
COUNTY...

AT 352 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR LIBERTY...MOVING
NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  6 MILES SOUTHEAST OF SMITHDALE BY 415 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST MONDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3136 9055 3128 9055 3125 9059 3124 9059
      3105 9081 3103 9081 3102 9083 3117 9095
      3136 9065
TIME...MOT...LOC 2157Z 234DEG 29KT 3117 9077

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Mar 3, 1:52 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 3, 1:52 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
152 PM CST MON MAR 3 2008

.SHORT TERM...

EARLY THIS AFTERNOON THUNDERSTORMS WERE CONTINUING TO DEVELOP
ACROSS MUCH OF NORTHEASTERN THROUGH SOUTHERN AND CENTRAL
LOUISIANA...AHEAD OF THE COLD FRONT WHICH STRETCHED FROM NORTH-
CENTRAL LOUISIANA THROUGH EXTREME EAST TEXAS. DEW POINTS
APPROACHING 70F WERE PUSHING INTO SOUTHEASTERN LOUISIANA. A LOW-
LEVEL JET OF 55-60 KNOTS WAS OVER SOUTHWESTERN LOUISIANA...AS
INDICATED BY THE 18Z LCH SOUNDING. A STRONG UPPER-LEVEL TROUGH WAS
OVER WEST TEXAS WITH DIFFLUENCE ALOFT OVER THE LOWER MISSISSIPPI
VALLEY. MSAS ANALYZED LIFTED INDICIES WERE LESS THAN -7 AROUND THE
HOUMA AREA. 18Z 0-3KM STORM RELATIVE HELICITY VALUES WERE OVER 600
AT LCH AND NEAR 400 AT LIX. THUNDERSTORM ACTIVITY WILL CONTINUE TO
INCREASE AND SPREAD EASTWARD INTO OUR PCWA AS THE SYSTEM MOVES
EASTWARD. THE FRONT SHOULD BE PUSHING INTO THE BATON ROUGE AREA
BETWEEN 6-9 PM...AND THE MISSISSIPPI GULF COAST 12-3AM. WINDS ARE
EXPECTED TO GUST TO GALE FORCE OVER THE COASTAL WATERS WITH
SUSTAINED 25 TO 30 KNOTS. HIGH PRESSURE WILL BUILD INTO THE LOWER
MISSISSIPPI VALLEY TUESDAY NIGHT INTO WEDNESDAY...WITH LOW TEMPS
DROPPING TO NEAR FREEZING OVER MUCH OF SOUTH MISSISSIPPI.

.LONG TERM...

A SURFACE LOW WILL MOVE NORTHEASTWARD INTO THE WESTERN GREAT LAKES
BY THURSDAY MORNING...DRAGGING A COLD FRONT INTO LOUISIANA AS
CONVECTION DEVELOPS IN THE WESTERN AND NORTH-CENTRAL GULF OF
MEXICO. THE FRONT IS EXPECTED TO PUSH THROUGH THE AREA LATE
THURSDAY INTO FRIDAY MORNING AS A BROAD UPPER-LEVEL TROUGH DROPS
INTO THE SOUTHERN PLAINS/LOWER MISSISSIPPI VALLEY.

.AVIATION...

STRONG THUNDERSTORMS ARE EXPECTED AT THE TERMINALS THIS AFTERNOON
INTO THE EVENING HOURS. THE COLD FRONT SHOULD PUSH THROUGH THIS
EVENING AROUND BTR INTO THE EARLY MORNING HOURS AROUND GPT.
VISIBILITIES MAY DROP TO 1SM AND CEILINGS TO 500FT IN THE STRONGER
STORMS. WIND GUSTS COULD BE 35-45 KNOTS WITH THE STRONGEST
STORMS...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  44  54  32  66 /  90  10   0   0
BTR  44  55  34  67 /  90  10   0   0
MSY  48  56  39  66 /  90  20   0   0
GPT  48  56  35  65 /  90  30   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST TUESDAY FOR GMZ550-555-570-
     575.

     SMALL CRAFT ADVISORY UNTIL 3 PM CST TUESDAY FOR GMZ530.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST TUESDAY FOR GMZ555-570-575.

&&

25
Hazardous weather outlook, Mar 3, 11:00 AM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST MON MAR 3 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-041300-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT IN ADVANCE OF AN APPROACHING STRONG COLD FRONT. THE
GREATEST RISK WILL BE A SQUALL LINE WITH DAMAGING WIND GUSTS AND
POSSIBLY LARGE HAIL. DUE TO INCREASING SOUTHERLY FLOW IN ADVANCE OF
THE SQUALL LINE...A FEW SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES MAY DEVELOP LATE THIS AFTERNOON AND INTO THE EVENING
HOURS BEFORE THE SQUALL LINE PASSAGE FROM WEST TO EAST. HEAVY RAIN
AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE STORMS.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TUESDAY FOR THE GULF
COASTAL WATERS AND LAKES PONTCHARTRAIN AND MAUREPAS. STRONG
SOUTHERLY WINDS OF 15 TO 25 KNOTS CAN BE EXPECTED IN ADVANCE OF A
STRONG COLD FRONT THAT WILL MOVE ACROSS THE MARINE AREA TONIGHT. IN
THE WAKE OF THIS FRONT... STRONG WEST TO NORTHWEST WINDS OF 20 TO 30
KNOTS CAN BE EXPECTED LATE TONIGHT INTO TUESDAY. NEAR GALE
CONDITIONS ARE POSSIBLE LATE MONDAY NIGHT AND TUESDAY MORNING ACROSS
THE GULF COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE THURSDAY NIGHT AND
FRIDAY AS AN AREA OF LOW PRESSURE DEVELOPS IN THE CENTRAL GULF OF
MEXICO AND MOVES EAST TOWARD FLORIDA.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...EMERGENCY MANAGERS...AND FIRST RESPONDERS SHOULD
MONITOR THE WEATHER SITUATION THIS AFTERNOON AND TONIGHT AND BE
PREPARED TO ACTIVATE EMERGENCY OPERATIONS.

In the hours before

Special weather statement, Mar 3, 2:39 PM CST, 1 hour 3 minutes before
LAZ035-036-MSZ068-069-032130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
239 PM CST MON MAR 3 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING
EXTREME SOUTHWEST MISSISSIPPI...

AT 230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS UP TO 40 MILES AN HOUR AND PEA
SIZE HAIL NEAR JACKSON...OR ABOUT 5 MILES SOUTHWEST OF
JACKSON...MOVING NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORWOOD AT 300 PM.
CENTREVILLE AT 315 PM.
GLOSTER AND CROSBY AT 330 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Mar 3, 3:26 PM CST, 16 minutes before
MSZ069-032215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
326 PM CST MON MAR 3 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND PEA SIZE HAIL MOVING
INTO WILKINSON COUNTY...

AT 323 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND PEA SIZE HAIL
NEAR CLINTON...OR ABOUT 13 MILES SOUTH OF GLOSTER...MOVING NORTHEAST
AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
LIBERTY AND GLOSTER AT 345 PM.
SMITHDALE AT 400 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 4:07 PM CSTTornado WarningLIXPike23 min
Mar 3, 5:10 PM CSTTornado WarningLIXPike, Walthall65 min
Mar 3, 5:51 PM CSTTornado WarningLIXWalthall39 min

Nearby

Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.